Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Amarillo, TX

April 8, 2004Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 8, 2004, 5:03 PM CDT for Moore County, Texas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2004, 5:03 PM CDT (22:03 UTC)
Expired
Apr 8, 2004, 6:00 PM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Moore County, TX

What was reported inside it

TimeReportWhereRemark
Apr 8, 5:43 PM CDTHAIL 0.88Dumas, TXPENNY TO NICKEL SIZED HAIL COVERING THE GROUND IN DUMAS.
Apr 8, 5:43 PM CDTHAIL 0.88Dumas, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS54 KAMA 082203
SVRAMA
TXC341-082300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOORE COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 600 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF FOUR WAY...OR ABOUT 20 MILES
  SOUTHWEST OF DUMAS...MOVING EAST AT 25 MPH. QUARTER SIZE HAIL WAS
  REPORTED WITH THIS STORM WEST OF CHANNING AT 440 PM.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  DUMAS AND FOUR WAY

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3592 10165 3566 10165 3566 10215 3597 10216
          3599 10173 3600 10163

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:55 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 8, 3:55 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT THU APR  8 2004

.DISCUSSION...
DUE TO SEVERE WEATHER AND FINISHING UP BACKUP PROCEDURES FOR WFO
LUBBOCK...WILL HAVE TO DO A SHORT DISCUSSION. OPEN WAVE/SHORTWAVE
TROUGH PUSHING EAST OUT OF THE SOUTHWESTERN STATES WILL BRING A
ROUND OF CONVECTION...SOME SEVERE AND WITH LOCALLY HEAVY RAINFALL...
TO THE FORECAST AREA TONIGHT INTO EARLY FRIDAY. FRONTAL BOUNDARY
SLIPPED SOUTH OF THE PANHANDLES TODAY AND STALLED. FRONT IS
EXPECTED TO LIFT NORTHEAST AS A WARM FRONT EARLY FRIDAY AS SURFACE
LOW OVER EASTERN COLORADO TRACKS SOUTHEAST INTO SOUTHWEST OKLAHOMA.
SHOULD SEE WARM AND DRY CONDITIONS BY FRIDAY AFTERNOON BEFORE A MUCH
STRONGER CANADIAN COLD FRONT SLIPS IN BEHIND THE SURFACE LOW BY
LATE FRIDAY. 850 MB TEMPS SUPPORT TRIMMING MAX TEMPS SATURDAY BY A
FEW NOTCHES...SO LOWERED MAX TEMPS AS A RESULT. UPSLOPE FLOW AND
GOOD ISENTROPIC LIFT OVER THE WEEKEND ALONG WITH AN APPROACHING
SHORTWAVE TROUGH DROPPING SOUTHEAST OUT OF THE ROCKIES SUPPORT
PRECIP OVER THE WEEKEND. WITH THE COLDER AIRMASS...EXPECT
STRATIFORM PRECIP IN THE FORM OF RAIN OR SNOW BUT ONLY LITTLE OR NO
ACCUMULATIONS EXPECTED MAINLY IN THE NORTHERN SECTIONS OF THE
PANHANDLES.  WARMER AND DRY CONDITIONS NEXT WEEK AS UPPER TROUGH
EXITS AND UPPER RIDGE BUILDS IN FROM THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     47  66  36  44 /  70  20  40  30
BEAVER       48  59  35  40 /  70  40  40  30
BOISE CITY   42  60  35  40 /  50  20  40  30
BORGER       46  64  35  43 /  70  30  40  30
BOYS RANCH   47  65  37  43 /  60  20  40  30
CANYON       47  69  36  45 /  70  20  40  30
CLARENDON    49  71  36  46 /  70  30  40  30
DALHART      44  63  36  43 /  60  20  40  30
GUYMON       46  59  35  40 /  70  30  40  30
HEREFORD     47  70  37  47 /  60  20  40  30
LIPSCOMB     47  61  34  41 /  70  40  40  30
PAMPA        47  66  35  44 /  70  30  40  30
SHAMROCK     49  71  36  46 /  70  40  40  30
WELLINGTON   51  73  37  47 /  70  30  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/11
Hazardous weather outlook, Apr 8, 1:00 PM CDT, 4 hours 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU APR 8 2004

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
SOUTHWESTERN QUARTER OF THE TEXAS PANHANDLE.  THIS INCLUDES THE
CITIES OF HEREFORD...VEGA...AMARILLO...AND CANYON.

AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH DAYTIME
HEATING AND SLOWLY INCREASING MOISTURE LEVELS TO DESTABILIZE THE
ATMOSPHERE THIS AFTERNOON.  THUNDERSTORMS ARE ALREADY OCCURRING
OVER NEW MEXICO...AND THIS ACTIVITY IS EXPECTED TO MOVE INTO THE
TEXAS PANHANDLE LATER THIS AFTERNOON AND INCREASE IN AREAL
COVERAGE.  THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.  SOME AREAS COULD ALSO RECEIVE LOCALLY HEAVY
RAINFALL...ESPECIALLY ACROSS THE SOUTHERN PARTS OF THE TEXAS
PANHANDLE.

.DAYS TWO THROUGH SEVEN...

RAIN MAY BECOME MIXED WITH SNOW SATURDAY NIGHT AND SUNDAY
MORNING...NO ACCUMULATIONS ARE ANTICIPATED. ALSO...A FREEZE IS
POSSIBLE ACROSS THE PANHANDLES SATURDAY NIGHT AND AGAIN SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE SOUTHWESTERN HALF OF
THE TEXAS PANHANDLE THIS AFTERNOON AND TONIGHT.

JORDAN

In the hours before

Special weather statement, Apr 8, 4:00 PM CDT, 1 hour 3 minutes before
FREEZE OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT THU APR 8 2004

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
400 PM CDT THU APR 8 2004

...FREEZE POSSIBLE THIS WEEKEND...

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES LATE FRIDAY. A COLD CANADIAN AIRMASS WILL FOLLOW BEHIND
THIS FRONT WHILE A SURFACE HIGH PRESSURE SYSTEM BUILDS OVER THE AREA
DURING THE WEEKEND. BY SUNDAY...ANOTHER FRONT USHERS IN EVEN COLDER
AIR THAT WILL REINFORCE THIS BRIEF EARLY SPRING COLD SPELL.

NEAR TO SLIGHTLY BELOW FREEZING TEMPERATURES ARE POSSIBLE ACROSS THE
PANHANDLES SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. FORECASTED CLOUD
COVER SHOULD HOLD OVERNIGHT LOW TEMPERATURES MAINLY IN THE UPPER 20S
TO LOWER 30S. IF THE SKIES CLEAR FASTER THAN EXPECTED...PARTICULARLY
ON SUNDAY NIGHT...LOW TEMPERATURES COULD DROP EVEN FURTHER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST ON THIS
POSSIBLE FREEZE SITUATION.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:57 PM CDTSevere Thunderstorm WarningAMAHartley63 min
Apr 8, 5:25 PM CDTFlash Flood WarningAMAMoore4 hr
Apr 8, 6:08 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore52 min
Apr 8, 6:33 PM CDTSevere Thunderstorm WarningAMACarson57 min
Apr 8, 6:53 PM CDTSevere Thunderstorm WarningAMAArmstrong37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.